Dust Devil, Lubbock
- When
- April 11, 1:20 PM CST to 1:25 PM CST
- Where
- Lubbock County, 2 mi S of Idalou
- Reported by
- Broadcast Media
- Coordinates
- 33.641, -101.680
A large dust devil near Idalou (Lubbock County) was captured on video relayed by broadcast media. The dust devil formed along a surface boundary and remained in open field for the duration.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A large dust devil near Idalou (Lubbock County) was captured on video relayed by broadcast media. The dust devil formed along a surface boundary and remained in open field for the duration.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 11:45 AM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1245 PM CDT MON APR 11 2016 .AVIATION... COLD FRONT CONTINUES TO MOVE SOUTH ACROSS THE REGION EARLY THIS AFTERNOON WITH LOWERING CEILINGS TO THE NORTH OF THE BOUNDARY. THE CEILINGS HAVE BEEN A BIT SLOWER TO COME DOWN THAN GUIDANCE HAS INDICATED THOUGH ALL SITES SHOULD BE DOWN TO MVFR BY LATE AFTERNOON. SOME RISK OF -RA/TSRA WILL ALSO EXIST THOUGH THE PROBABILITY REMAINS TOO LOW TO MENTION EXPLICITLY AT THIS TIME. HOW LOW THE FLIGHT CATEGORY WILL GO REMAINS RATHER TRICKY WITH QUITE A SPREAD RANGE FROM IFR TO VFR DURING THE EVENING AND OVERNIGHT HOURS. HAVE TRENDED TOWARD THE MIDDLE TO LOWER END GIVEN THE MOIST NEAR-SURFACE CONDITIONS AND COOL AIR BEHIND THE BOUNDARY. && .PREV DISCUSSION... /ISSUED 649 AM CDT MON APR 11 2016/ AVIATION... A COLD FRONT WILL MOVE THROUGH LATER THIS MORNING SHIFTING WINDS TO THE NORTH AND BECOMING GUSTY. LOW CIGS ARE ALSO EXPECTED TO FILL IN BEHIND THIS FRONT. CHANCES OF THE CIGS REACHING KLBB IS UNCERTAIN AT THE MOMENT. HOWEVER...A MORE WIDESPREAD AREA OF LOW CIGS IS ANTICIPATED TO MOVE IN OVERNIGHT TO ALL TAF SITES. SCATTERED RAIN SHOWERS OR THUNDERSTORMS MAY ALSO DEVELOP NEAR KCDS LATE THIS MORNING INTO THE AFTERNOON. HOWEVER...COVERAGE IS EXPECTED TO BE TOO LOW AT THE MOMENT TO MENTION IN THE TAF. PREV DISCUSSION... /ISSUED 433 AM CDT MON APR 11 2016/ SHORT TERM... COMPARED TO THE EXCITEMENT FROM YESTERDAY EVENING...TODAY WILL BE RELATIVELY UNREMARKABLE. WEAKENING UPPER LEVEL LOW WAS OPENING UP INTO AN OPEN WAVE TROUGH AS IT MOVES THROUGH THE SOUTHERN ROCKIES OF ARIZONA AND NEW MEXICO. THIS WAVE WILL CONTINUE TO WEAKEN AS IT EJECTS OUT OVER WEST TEXAS AND ONTO THE PLAINS. AT THE SAME TIME...A COLD FRONT WILL BE MOVING THROUGH TODAY FROM A SYSTEM ACROSS THE UPPER GREAT LAKES. FRONTOGENETICAL FORCING BEHIND THIS SURFACE BOUNDARY WILL PROVIDE NECESSARY LIFT TO GENERATE SHOWERS AND THUNDERSTORMS. ALTHOUGH WE WILL ALSO BE DRYING OUT AT MID AND UPPER LEVELS...THERE WILL BE ENOUGH LOW LEVEL MOISTURE TO DEVELOP PRECIPITATION. ADDITIONALLY...SUFFICIENT ELEVATED INSTABILITY ON THE ORDER OF 500 J/KG WILL ALLOW SOME THUNDER TO MIX IN WITH RAIN SHOWERS. MODELS ARE A LITTLE MORE MIXED ON WHETHER WE WILL SEE LOW STRATUS FILL IN BEHIND THE FRONT TONIGHT. THE NAM IS THE MOST AGGRESSIVE BUT OTHER MODELS ALSO SHOW INDICATIONS OF A LOW STRATUS DECK. LONG TERM... A WET AND STORMY END OF WEEK AND NEXT WEEKEND MAY BE IN STORE. SKIP TO THE LOWER PARAGRAPH FOR MORE INFORMATION. TUESDAY WILL BEGIN COOLER WITH A SURFACE RIDGE PRESSING IN. WINDS NORTHEAST TO EAST AND A WEAK UPPER LOW APPROACHING FROM THE WEST- SOUTHWEST EXPECTED TO REMAIN SOMEWHAT OPEN WHILE MOVING ACROSS THE PANHANDLE TUESDAY NIGHT. DIFFERENCES REMAIN IN HOW DEPRIVED OF LOW LEVEL MOISTURE THE AREA WILL STILL BE BY LATE TUESDAY. A COLD FRONT WILL BE TO THE COAST AND RELATIVELY DRY AIR WILL BE FUNNELING THROUGH THE PANHANDLE TO START THE DAY AT LEAST. LOW LEVEL FLOW WILL RETURN TO SOUTHEAST AND ATTEMPT TO RE-MOISTEN BUT THERE REMAINS DOUBT IF THIS WILL BE ABLE TO SATURATE LOWER LEVELS IN TIME FOR UPPER LOW PASSAGE. THE GFS REMAINS DRY...AND THE WRF/NAM MOIST...OFFERING TWO DISTINCT CAMPS. FEEL BEST FOR A MIDWAY APPROACH THAT WILL INDICATE BEST RAIN CHANCES LATE TUESDAY JUST TO OUR SOUTHEAST BUT STILL AT LEAST A LOW PROBABILITY OUR AREA. INSTABILITY WILL BE DEPENDENT LARGELY ON MOISTURE...AND THUS LOOKS MARGINALLY CAPABLE OF A FEW THUNDERSTORMS AT BEST. UPPER RIDGING WILL FOLLOW EARLY THURSDAY MOVING TO EASTERN ZONES LATE IN THE DAY. SOUTHERLY FLOW WILL STRENGTHEN AND LEAD TO A RETURN OF HIGHER QUALITY LOW LEVEL MOISTURE. FORECAST SOUNDINGS LATE THURSDAY SUGGEST A WEAK CAP AND SOME POSSIBILITY FOR BREAKING THROUGH ACROSS THE NORTHERN ROLLING PLAINS INTO THE EASTERN PANHANDLE AND WESTERN OKLAHOMA. WE WILL INDICATE SUB-MENTIONABLE THUNDER CHANCES THIS REGION AND LET NEXT SHIFTS TAKE FURTHER LOOK. BY LATE FRIDAY SOLUTIONS REMAIN IN GOOD AGREEMENT OF A STRONG UPPER LOW ROLLING INTO THE SOUTHERN PLATEAU...WITH STRENGTHENING AND BACKING UPPER FLOW BEGINNING ACROSS THE SOUTHERN HIGH PLAINS. MOISTURE SUPPLY APPEARS LESS IN DOUBT WITH PROJECTED SURFACE DEWPOINTS INCREASING POTENTIALLY TO THE 55 TO 60 DEGREE RANGE. A SURFACE DRY-LINE SHOULD BE NEAR THE NEW MEXICO BORDER IF NOT EVEN FURTHER TO THE WEST. TIMING THE ARRIVAL OF LIFT INTO THE REGION IS UNCERTAIN THOUGH SIGNIFICANT HEIGHT FALLS SHOULD OCCUR FRIDAY NIGHT AND IS WHEN PRECIPITATION EXPLODES OVER THE AREA BOTH ON THE GFS AND ECMWF SOLUTIONS. CONVECTIVE INSTABILITY CURRENTLY PROJECTED TO BE ADEQUATE FOR SEVERE THREAT AND LAPSE RATES ALSO WILL STEEPEN. BEST CONVECTIVE THREAT MAY SHIFT MORE EAST SATURDAY AND EVEN SUNDAY...BUT SOLUTIONS HAVE TRENDED NOW MUCH SLOWER WITH THE UPPER LOW KICKING THROUGH THE AREA. IF THIS TREND PROVES OUT WE MAY ALSO HAVE POTENTIAL FOR SIGNIFICANT PRECIPITATION AMOUNTS. FOR THIS FORECAST WE HAVE TRENDED HIGHER WITH PRECIPITATION PROBABILITY INTO AND THROUGH NEXT WEEKEND...AND ADDING HEAVY RAIN THREAT TO THE HAZARD OUTLOOK. ALSO A LITTLE COOLER. RMCQUEEN && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 436 AM CDT MON APR 11 2016 TXZ021>044-120945- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 436 AM CDT MON APR 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY EVENING. HEAVY RAIN POTENTIAL WILL ALSO INCREASE LATE FRIDAY AND INTO NEXT WEEKEND.
The national radar mosaic for the moment the first event began.
1 dust devil. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619868.